Author | Gregory A. Otterson, MD

Articles

Commentary (Kosuri/Otterson): Coming to Grips With Hand-Foot Syndrome

August 01, 2004

ByKavitha V. Kosuri, DO|Gregory A. Otterson, MD

In this issue of ONCOLOGY,Scheithauer and Blum write aninformative review on the chemotherapeuticside effect of hand-footsyndrome, a not uncommon toxicityof several chemotherapeutic agents.They focus their discussion on capecitabine(Xeloda) and review the literatureregarding the best way to managehand-foot syndrome. Capecitabine isan oral fluoropyrimidine that is convertedto fluorouracil (5-FU) intratumorallyand delivers sustained 5-FU,thus simulating continuous-infusionregimens. It is now widely acceptedthat continuous-infusion regimens of5-FU are more effective and less toxicthan bolus regimens. However,historically, continuous-infusion regimensof 5-FU have not been in favorin the United States for logisticreasons.